Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 185, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2003, 12:52 PM EDT for Wetzel County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2003, 12:52 PM EDT (16:52 UTC)
- Expired
- Aug 8, 2003, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 081655 FFWPBZ WVC103-081945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1252 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WETZEL COUNTY IN WEST VIRGINIA * UNTIL 345 PM EDT * AT 1252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY CLUSTER OF STORMS OVER RUSH RUN IN THE CENTRAL PART OF THE COUNTY.MORE THAN AN INCH OF RAIN HAS FALLEN AND MORE HEAVY RAIN IS EXPECTED OVER THIS AREA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:40 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 8, 12:40 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1240 PM EDT FRI AUG 8 2003 UPDATE INCLUDES THE ADDITION OF FLOOD WATCH TO THE FAR SOUTHERN COUNTIES. THUNDERSTORMS HAVE DEVELOPED IN WETZEL...MONONGALIA AND FAYETTE COUNTIES. PLUS ADDITIONAL RAIN MOVING NORTHWARD FROM WEST VIRGINIA. WILL DECIDE ON ANY EXPANSION OF THE WATCH NORTHWARD BY THE NEXT FORECAST ISSUANCE AS WE AWAIT FURTHER DEVELOPMENT OR INTENSIFICATION. PIT 80 65 78 65 / 60 60 60 40 HLG 81 65 78 65 / 60 60 60 40 MGW 79 65 80 65 / 60 60 50 40 ZZV 81 65 80 65 / 50 50 60 40 PHD 79 65 80 65 / 50 50 60 40 FKL 78 62 76 62 / 60 50 50 40 DUJ 75 62 76 62 / 60 50 50 40 LBE 80 62 76 64 / 60 60 50 40 BTP 79 62 76 62 / 60 50 50 40 IDI 81 62 76 64 / 60 60 50 40 ODM 76 62 75 63 / 60 50 50 40 .PBZ... MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001. OH...NONE. PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ031>032. WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ004...WVZ012...WVZ021>023... WVZ041. TYBURSKI
Hazardous weather outlook, Aug 8, 5:04 AM EDT, 7 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON AREA STREAMS. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:14 PM EDT | Flash Flood Warning | PBZ | Marion | 3 hr |
| Aug 8, 3:52 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Aug 8, 5:13 PM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.